When we are breastfeeding, we are extra careful in terms of what food we eat and drink and the medications we take. This is why we always do an extensive research before we take any drug. Although most drugs are safe while breastfeeding, I think this is the right attitude given that people react differently to different medications. After all, it’s better to play it safe.
So here, we are going to talk about one of the most common drugs—benadryl—and how it can affect breastfeeding.
Benadryl is the brand name of diphenhydramine. You usually use it if you have minor rashes, itchy throat, eyes, runny nose, etc, which are common symptoms of an allergy. You also take it for hay fever and colds. Aside from that, it is also known for inducing sleep.
Its side effects include drowsiness, just like some antihistamines. You may also experience dryness in your mouth.
How does it affect your breastfeeding?
If taken in small doses, it is safe while breastfeeding. However, as it is an antihistamine, it is still recommended that you consult your doctor first. There’s a possibility that milk production will be affected or worse, you or your baby will react negatively to the drug.
Do you have alternatives?
Yes, there are other choices available in the market. We have loratadine (Claritin) and fexofenadine (Allegra). Experts recommend these because they have milder effects compared to Benadryl.
What to avoid
Large doses or small doses in an extended amount of time can have adverse effects, so make sure to follow only the recommended dosage. Before you take it with other medications, discuss it with your physician first. These medications may be safe if taken separately but that does not mean that they perform the same way when combined with other drugs.